SAFETY UPDATE: Nevirapine 400 mg XR (Viramune XR™) tablet remnants in feces
September 17, 2012 - The Pharmacovigilance Program at the BC Centre for Excellence in HIV/AIDS has received reports of patients seeing nevirapine 400 mg XR (extended release) tablets or tablet fragments in their feces (stools). In BC, approximately 4% of patients treated with nevirapine XR have reported seeing tablet remnants in their stool.
Nevirapine 400 mg XR tablets are formulated in a non-digestible cellulose-based matrix, with the drug dispersed throughout the matrix. When tablets are swallowed, nevirapine is released into the gastrointestinal tract and absorbed into the body and the inactive tablet matrix is eliminated in the feces. Softened tablet remnants may sometimes resemble "whole" tablets, but laboratory testing has shown that the remnants are primarily inactive ingredients – the nevirapine dose has been released. The manufacturer acknowledges that reports of nevirapine XR tablet remnants in the feces have been documented among clinical trial participants and during post-marketing monitoring in other countries.
To date, there have been NO known cases of treatment failure associated with the observation of nevirapine XR tablet remnants in feces (including "whole" tablets) either in British Columbia or in the manufacturer's global database. Quality control tests of tablet samples have confirmed that nevirapine XR tablets meet all the product specifications for dissolution performance.
There is currently no safety concern associated with the observation of nevirapine XR tablets or tablet fragments in the stool under normal physiological conditions. Nevirapine 400 mg XR tablets are available to treatment-eligible patients through the BC-CfE Drug Treatment Program.
For more information: Click here to download the BC-CfE Safety Alert (PDF)
DRUG WARNING: Bocepravir (Victrelis™)
On February 6, 2012, Merck and Co, Inc. in collaboration with the U.S. Food and Drug Administration (FDA) issued a Dear Healthcare Professional letter regarding the potential for lowered drug concentrations when combining certain ritonavir-boosted HIV protease-inhibitors (atazanavir, darunavir, lopinavir) and the hepatitis C protease-inhibitor, bocepravir. Health care providers who are treating patients with this combination are advised to closely monitor patients for HIV viral rebound and hepatitis C treatment response.
For more information, please visit the FDA website.
SAFETY ALERT: DARUNAVIR (PREZISTA TM)
DRUG WARNING: INVIRASE (SAQUINAVIR MESYLATE)
On November 2, 2010, Hoffmann-La Roche Ltd., in consultation with Health Canada strengthened their warning regarding QT/PR prolongation and the need for ECG monitoring with ritonavir-boosted Invirase.
June, 2010 - The Pharmacovigilance Program at the BC Centre for Excellence in HIV/AIDS has received four reports of suspected drug interaction between ritonavir and triamcinolone acetonide intra-articular injection leading to symptoms of corticosteroid excess (Cushingoid features) and adrenal suppression. The affected patients were HIV-infected adults whose antiretroviral therapy included a protease inhibitor boosted with ritonavir 100-200 mg daily. All patients received one or more injections of triamcinolone acetonide 40-80 mg into shoulder or knee joints. Adrenal suppression (morning serum cortisol <28 nmol/L, reference range 175-685 nmol/L) was diagnosed four to 14 weeks after the first triamcinolone acetonide injection.
DRUG WARNING: INVIRASE (SAQUINAVIR MESYLATE)
On April 20, 2010, Hoffman LaRoche, in collaboration with Health Canada issued a report describing dose-dependent abnormal electrical activity or conduction in the heart (specifically prolongations of QT and PR intervals) in healthy volunteers.
They suggested that caution be taken in patients with known QT prolongation abnormalities or those taking other medications known to prolong the QT interval and the administration of Invirase.
Physicians should order baseline electrocardiograms (ECGs) for patients for whom they wish to prescribe Invirase. In addition, patients on Invirase experiencing heart palpitations should contact their physician.
DRUG WARNING: ETRAVIRINE (INTELENCE)
On October 15, 2009, Tibotec, a division of Janssen-Ortho Inc., in collaboration with Health Canada, issued a Dear Healthcare Professional letter to relay important safety information for Intelence (etravirine). The letter strengthens warnings and precautions for severe skin reactions to reflect post-marketing reports of:
Intelence should be discontinued immediately if signs or symptoms of severe skin rash or hypersensitivity reactions occur. Clinical status and liver transaminases should be monitored and treated appropriately. Delays in discontinuing Intelence treatment after the appearance of a severe rash or hypersensitivity reaction may lead to a life-threatening reaction.
DRUG WARNING: DARUNAVIR (PREZISTA)
On May 12, 2008, Tibotec, a division of Janssen-Ortho Inc., following discussions with Health Canada, released a letter with important new safety information regarding hepatotoxicity in association with the use of darunavir (Prezista).
Drug-induced hepatotoxicity has been reported in patients receiving darunavir therapy in combination with ritonavir (rtv) during clinical trials and post-marketing use. Appropriate laboratory testing should be conducted prior to initiating therapy with darunavir/rtv and patients' liver enzymes should be monitored during treatment.
If new or worsening liver dysfunction (including significant elevation of liver enzymes and/or symptoms such as fatigue, anorexia, nausea, jaundice, dark urine, liver tenderness, or hepatomegaly) develops in patients using darunavir/rtv, interruption or discontinuation of treatment must be considered.
Tibotec is working with Health Canada to incorporate this new safety information in the Canadian Product Monograph for Prezista.
July, 2009 - The Pharmacovigilance Program at the BC Centre for Excellence in HIV/AIDS received a report of an HLA-B*5701 positive patient who had tolerated long term abacavir therapy, discontinued antiretroviral drugs for several months, then developed a diffuse rash, respiratory distress and fever shortly after re-initiating an abacavir-containing regimen. The symptoms and rapid onset were consistent with a clinical diagnosis of abacavir hypersensitivity reaction.